RENO, Nev. (KOLO) – Our patient called “Louise” wanted to remain anonymous. But she says she wants to share her story so that others are aware of a potential reaction to COVID-19 or the vaccine.
Last September, she says she received the J and J immunization, got sick for two weeks, and then a month later proceeded to get some facial filler. It wasn’t the first time for the procedure, but for the first time, her injection sites reacted differently.
“On the fourth morning my face blew up,” she says. “I couldn’t see out of my eye. And my right cheek had a golf ball on it.” Her doctor believed at first, it was an infection which can be a side effect. But after a course of antibiotics and corticosteroids, the inflammation came back. Raised and painful, she got another opinion from dermatologist, Dr. Cindy Lamerson.
“There is usually really a lot of swelling and edema of the face where the injections were done,” says Dr. Lamerson. “And it kind of distorts the face,” she says.
Dr. Lamerson says she’s treated a handful of patients like “Louise”. The swelling can be moderate to severe and typically occurs after one of the three shots is given to thwart the worst impact of COVID. There is no connection between the kind of shot and the reaction nor the brand of filler.
But she says literature shows such inflammation can occur after an infection from the virus as well.
“And it doesn’t necessarily relate to the amount of product being placed. Which is interesting,” says Dr. Lamerson. “So it seems to be the individual patients reactivity with the vaccine and the product,” she says.
Dr. Lamerson says those impacted have had hyaluronic acid fillers injected into their face. It’s a natural substance found in the fluids of the eyes and joints. It is generally considered safe and at this point Dr. Lamerson says no one is quite sure what this interaction is. It’s the same story with the treatment. The high blood pressure medication Licinopril seems to work on reducing the swelling.
Patients are prescribed the lowest dosage.
“It has been a home run,” says “Louise.”
Dr. Lamerson says because this is so rare, there is no way to tell who will have the reaction, when they will have a reaction, or if the number of injections has an impact on that reaction.
Fortunately, she says there is a treatment.